Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Charleston, WV

March 14, 2007Lewis County, Upshur County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 14, 2007, 8:17 PM EDT for Lewis County, Upshur County, West Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2007, 8:17 PM EDT (00:17 UTC)
Expired
Mar 14, 2007, 9:00 PM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Lewis County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 136 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:27 PM EDTHAIL 0.88French Creek, WV
Mar 14, 8:37 PM EDTHAIL 0.88Rock Cave, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2007-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2007-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 150017
SVRRLX
WVC041-097-150100-
/O.NEW.KRLX.SV.W.0005.070315T0017Z-070315T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
817 PM EDT WED MAR 14 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEWIS COUNTY IN WEST VIRGINIA...
  UPSHUR COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF BUCKHANNON...

* UNTIL 900 PM EDT

* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF ROCK CAVE...OR ABOUT 17
  MILES SOUTH OF WESTON...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FRENCH CREEK...ALTON...TALLMANSVILLE AND OVERHILL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 8052 3871 8043 3886 8005 3906 8012

$$

08
2 follow-up statements
000 
WWUS51 KRLX 150036
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
834 PM EDT WED MAR 14 2007

WVC041-150044-
/O.CAN.KRLX.SV.W.0005.000000T0000Z-070315T0100Z/
LEWIS WV-
834 PM EDT WED MAR 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF LEWIS COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3891 8035 3875 8036 3885 8014 3904 8015

$$

WVC097-150100-
/O.CON.KRLX.SV.W.0005.000000T0000Z-070315T0100Z/
UPSHUR WV-
834 PM EDT WED MAR 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL UPSHUR COUNTY...

AT 832 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR
TALLMANSVILLE...OR ABOUT 10 MILES SOUTH OF BUCKHANNON...MOVING
NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
OVERHILL.

NICKEL SIZED HAIL HAS BEEN REPORTED IN FRENCH CREEK WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3891 8035 3875 8036 3885 8014 3904 8015

$$

18
000 
WWUS51 KRLX 150100
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
859 PM EDT WED MAR 14 2007

WVC097-150109-
/O.CAN.KRLX.SV.W.0005.000000T0000Z-070315T0100Z/
UPSHUR WV-
859 PM EDT WED MAR 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UPSHUR COUNTY IS
CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF UPSHUR 
COUNTY. HOWEVER...SOME STORMS MAY STILL PRODUCE GUSTY WINDS AND 
SMALL HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3891 8035 3875 8036 3885 8014 3904 8015

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 7:53 PM EDT, 24 minutes earlier.

Area forecast discussion, Mar 14, 7:53 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
753 PM EDT WED MAR 14 2007

.SYNOPSIS...
A COLD FRONT CROSSES THURSDAY USHERING IN COLDER WEATHER...WITH A
TASTE OF WINTER BY THE WEEKEND. COLD AIR DOESNT LAST LONG AS A
WARMUP IS FORECAST EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH THURSDAY/...
MRNG RA HAS MOVED OUT OF THE AREA AND CWA IS UNDER A BKN CU FIELD
ATT.  TEMPS REBOUNDING NICELY WITH LWR 70S IN THE TRI STATE.  DRY
FCST CONTS TO LOOK GOOD FOR MOST OF THE FCST AREA TNGT.  TRW ARE
MVNG NE ACR SRN IND AND SHOULD REACH SERN OH BY MID EVNG...WHILE TCU
ARE BUILDING IN AN UNSTABLE ATMS ACR ERN KY...SO WL BE WATCHING
THESE RW AS THEY HEAD TWRD WRN WV.  A BUILDING MID LVL RDG SHOULD
PROTECT MOST OF WV TNGT.

CHALLENGING FCST FOR THUR AS NCEP MDLS ARE HAVING A TOUGH TIME
RESOLVING FROPA.  GFS/SREF WERE THE CHOSEN SLTNS THIS CYCLE...SO THE
FRONT REACHES THE OH RVR ARND 11Z/I-79 15Z/ MTNS 16Z.  LTL ACTIVITY
IS FORESEEN IN THE WARM SECTOR SINCE THIS FRONT IS MORE ANAFRONT IN
STRUCTURE.  POPS WERE RAISED TO CAT ALONG AND BEHIND THE FRONT
THUR.  HIGHS WL BE REACHED IN THE W ARND DAWN WITH A FALLING TREND
THE BALANCE OF THE DAY.  SAME GOES FOR THE REMAINDER OF THE
LLNDS...SAVE FOR TEMPS WL BE FALLING IN THE AFTN. THE MTNS WL BE THE
WARMEST OF ALL TMRW.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A WEAK LOW PRESSURE AND ITS ASSOCIATED FRONTAL SYSTEM WILL BE SOUTH
AND SOUTHEAST OF THE AREA BY 00Z FRI. HOWEVER...ABUNDANT LOW LEVEL
MOISTURE AND THE PASSAGE OF AN UPPER WAVE WILL PRODUCE ADDITIONAL
RAIN SHOWERS FOLLOWED BY DRIZZLE THU NIGHT AND FRI. MODELS IN
AGREEMENT WITH COLD H8 AIR MASS RUSHING IN FROM THE NORTHWEST TO
ABOUT MINUS 8 DEG CELSIUS BY FRI EVENING . THESE TEMPERATURES AND
THE NORTHWEST FLOW WILL PRODUCE RAIN CHANGING TO SNOW SHOWERS AIDED
BY AN UPSLOPE COMPONENT OVER THE NORTHEAST MOUNTAINS...POCAHONTAS
AND RANDOLPH COUNTIES FRI NIGHT INTO EARLY SATURDAY. HPC SNOW
ACCUMULATIONS AND MODELS GUIDANCE SUGGEST FROM 1 TO 2 INCHES OF SNOW
POSSIBLE BY 12Z SAT OVER THE HIGHER ELEVATIONS NORTHEAST MOUNTAINS.
&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
WINTER MAKES AN ENCORE APPEARANCE FOR THE WEEKEND.

TRIED TO HOLD ONTO POPS SATURDAY LONGER WITH MAJOR TROF AXIS AND
COLD MINUS 10 850 AIR PASSING.  CONSIDERING THE TIME OF THE
YEAR...STRATOCUMULUS CLOUDS MAY BE MORE CELLULAR THAN SOLID
OVERCAST. STILL HAVE CLEARING SATURDAY NIGHT WITH DRY WX SUNDAY.
WARM FRONTAL ACTION STILL FIGURED FOR SUNDAY NIGHT INTO EARLY
MONDAY.  WENT WITH HPC MEDIUM RANGE WITH SOME POPS NOW WITH THIS
FEATURE SUNDAY NIGHT.

NO MAJOR CHANGES FROM HPC GUIDANCE FOR DAYS 5-7. WARM UP SHOULD
BE MAIN THEME FOR TUESDAY AND WEDNESDAY.
&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
EXPECT AVIATION CONCERNS TO WIND DOWN BY 02Z AND RETURN TO VFR AS
DAYTIME HEATING...THE SPARK FOR THE AREA/S ACTIVITY...SUBSIDES.
LINE OF SHOWERS WILL TRAVERSE TO THE ENE INTO THE NORTHERN PORTION
OF WEST VIRGINIA...AND A FEW SHOWERS MAY LINGER NEAR HTS. COLD
FRONT MOVING IN FROM THE NORTHWEST WILL BRING SHOWERS AGAIN BY
MORNING ALONG THE OHIO RIVER VALLEY AND PROGRESS SOUTHWARD TO BKW
BY THE END OF THE DAY. WILL REMAIN CONSERVATIVE WITH THE LATTER
HALF OF THE FORECAST PERIOD AND KEEP ALL TAF SITES IN MVFR WITH
THE APPROACH OF THE BOUNDARY...HOWEVER TEMPOS MAY NEED TO BE ADDED
FOR IFR. EXPECT A WIND SHIFT TO A MORE NORTHERLY DIRECTION IN THE
WAKE OF THIS COLD FRONT AS IT MOVES THROUGH THE REGION DURING THE
DAY THURSDAY.

AVIATION OUTLOOK...

SHORT TERM/ IFR POSSIBLE IN CEILING AND VSBY THU AFTERNOON INTO
FRIDAY NIGHT.
LONG TERM/ NO SIG WX XPCTD

 &&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...26
Hazardous weather outlook, Mar 14, 6:25 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT WED MAR 14 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-152230-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
625 PM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR KENTUCKY...OH...SOUTHEAST
OHIO...VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPING SOUTH OF A COLD FRONT...ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE CAN PRODUCE GUSTY WINDS AND HAIL. SOME
OF THESE STORMS MAY BECOME SEVERE THROUGH THE EVENING
HOURS...ESPECIALLY THROUGH SOUTHERN AND CENTRAL WEST VIRGINIA. THE
STORMS WILL DIMINISH AFTER SUNSET TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Mar 14, 6:46 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
646 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             DUNBAR                  38.38N 81.75W
03/14/2007  U0.75 INCH       KANAWHA            WV   PUBLIC

&&
Local storm report, Mar 14, 6:53 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
653 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             CHARLESTON              38.31N 81.50W
03/14/2007  U0.75 INCH       KANAWHA            WV   PUBLIC

&&
Special weather statement, Mar 14, 7:02 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
702 PM EDT WED MAR 14 2007

WVZ016-027-036-037-142330-
ROANE WV-CLAY WV-NICHOLAS WV-FAYETTE WV-
702 PM EDT WED MAR 14 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FRO ROANE...CLAY...NICHOLAS AND FAYETTE COUNTIES...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NICHOLAS...NORTHWEST TO
ROANE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  PROCIOUS...HARRISON...BICKMORE...INDORE...WIDEN AND LEFT HAND.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE STORMS.  THIS
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS. EXPECT FREQUENT LIGHTNING IN THE PATH
OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, Mar 14, 7:06 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
706 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 NNW SCOTTOWN          38.60N 82.40W
03/14/2007  E1.00 INCH       LAWRENCE           OH   EMERGENCY MNGR

&&

MATTAROCHIA
Local storm report, Mar 14, 7:48 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             ARNOLDSBURG             38.79N 81.13W
03/14/2007  E1.00 INCH       CALHOUN            WV   EMERGENCY MNGR

&&

MATTAROCHIA
Special weather statement, Mar 14, 8:13 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
813 PM EDT WED MAR 14 2007

WVZ028-030-039-150100-
BRAXTON WV-UPSHUR WV-LEWIS WV-
813 PM EDT WED MAR 14 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE BRAXTON...UPSHUR...AND LEWIS COUNTIES UNTIL 9 PM...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL BRAXTON COUNTY...OR ABOUT 19
MILES SOUTH OF WESTON...MOVING EAST AT 30 MPH.  THE STORM WILL MOVE
ACROSS THE SOUTHERN TIP OF LEWIS COUNTY BEFORE ENTERING UPSHUR
COUNTY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE IRELAND...
  FALLS MILLS...TALLMANSVILLE...KANAWHA HEAD...ALEXANDER AND FRENCH
  CREEK.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN
ADDITION...LOCALIZED HEAVY DOWNPOURS WILL OCCUR ALONG ITS PATH.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.